Kansas, 2002

Hail and Damaging Winds in Kansas, April 19, 2002

April 19, 2002 · NWS TOP · 5 events in 2 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 1:50 PM CST, 13 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 1:50 PM CST, 13 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, Apr 19, 2:38 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    MAYETTA                   KS    .75 INCH HAIL
04/19/02   JACKSON                         DIME SIZE HAIL REPORTED
                                           BY LAW ENFORCEMENT
Local storm report, Apr 19, 2:50 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 AM    WAMEGO                    KS    70 MPH TSTM GUST
04/19/02   POTTAWATOMIE                    POWER LINES OUT IN WAMEGO
Local storm report, Apr 19, 3:07 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    ALMA                      KS    65 MPH TSTM GUST
04/19/02   WABAUNSEE                       STRONG WINDS TORE DOWN
                                           BEAMS ON NEW HIGH
                                           SCHOOL
BUILDING
Special weather statement, Apr 19, 3:07 AM CST, 30 minutes before
KSZ008-009-020>022-034>036-190935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 121 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

REPUBLIC...CLOUD...CLAY...WASHINGTON...OTTAWA...DICKINSON
...RILEY...GEARY AND MARSHALL.
Local storm report, Apr 19, 3:27 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 AM    (TOP)BILLARD ARPT TOPEKA  KS    59 MPH TSTM GUST
04/19/02   SHAWNEE
Local storm report, Apr 19, 3:33 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 AM    (TOP)BILLARD ARPT TOPEKA  KS    .75 INCH HAIL
04/19/02   SHAWNEE                         DIME SIZE HAIL AT
                                           BILLARD AIRPORT

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 09:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 19, 3:37 AM CST
Where
Jefferson County, Grantville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.567

Hail, Douglas

When
April 19, 3:45 AM CST
Where
Douglas County, 1 mi S of Lecompton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.400

Thunderstorm Wind, Douglas

When
April 19, 3:45 AM CST
Where
Douglas County, 1 mi S of Lecompton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.400

Hail, Douglas

When
April 19, 3:50 AM CST
Where
Douglas County, 2 mi NW of Lawrence
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -95.267

Thunderstorm Wind, Douglas

When
April 19, 3:50 AM CST
Where
Douglas County, 2 mi NW of Lawrence
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.983, -95.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290126, 5290127, 5290128, 5290129, 5290221.